Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 41 year old man presented with an eight year history of paroxysmal attacks of chest pain, palpitations, excessive sweating, nausea, headache, and pallor. Six years previously he had undergone investigations for atypical chest pain and hypertension on exercise. An ECG, an echocardiogram, and an exercise stress test up to 200 W were normal. Recently, the paroxysms had tended to increase in frequency. Because of hypertension, the patient was started on carvedilol which reduced the frequency and severity of the crisis. Clinical examination was normal. An ECG (top) showed pronounced diffuse T wave inversions. A 24 hour urinary collection for catecholamine measurements showed the following results : adrenaline (epinephrine) 35.2 μg/day (normal (NL) 1.7–22.4); noradrenaline (norepinephrine) 880 μg/day (NL 12.1–85.5); metanephrine 346 μg/day (NL 52–354); normetanephrine 2869 μg/day (NL 88–444); and vanillylmandelic acid 12.3 mg/day (NL 1.2–6.5). A diagnosis of pheochromocytoma secreting predominantly noradrenaline was made and confirmed by the finding of a 3 cm tumour on the right adrenal gland upon abdominal computed tomographic scan. [131I] metaiodobenzylguanidine (MIBG) scintigraphy was, however, negative possibly because of carvedilol intake. Carvedilol was discontinued and replaced by the pure α blocker phenoxybenzamine, and all symptoms subsequently resolved. A further ECG (bottom) performed after two weeks was normal. The patient was operated on and a 3 cm pheochromocytoma was removed successfully by laparoscopy. After the operation the ECG remained normal.
This case illustrates the electrocardiographic pattern encountered in a patient with pheochromocytoma. The abnormalities corresponding to a specific catecholamine induced myocarditis and/or to cardiomyopathy revert to normal after pharmacological blockade or tumour removal.